Michigan, 2007Lake-Effect Snow in Michigan, February 1, 2007
February 1, 2007 · NWS GRR · 3 events in 3 counties and zones
A weak cold front combined with west southwest winds along and just ahead of it to promote development of lake effect snow primarily west of US-131. The highest snowfall report came from Jenison in eastern Ottawa county where ten inches of snow fell.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front combined with west southwest winds along and just ahead of it to promote development of lake effect snow primarily west of US-131. The highest snowfall report came from Jenison in eastern Ottawa county where ten inches of snow fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 31, 9:15 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 31, 9:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
915 PM EST WED JAN 31 2007
.UPDATE...
AT 02Z THE KGRR 88D AND SFC OBS INDICATE NOTHING MORE THAN A FEW
FLURRIES IN OUR AREA. HOWEVER A FEW SNOW SHOWERS SHOULD BEGIN TO
DEVELOP DURING THE NEXT 1-3 HRS. NUMEROUS OBS SITES OFF TO OUR WEST
IN WI INDICATE 1 TO 3 MILE VISBYS IN LIGHT SNOW. THIS AREA OF SNOW
WILL BE ENHANCED BY THE SW FLOW OFF LAKE MI AS IT MOVES INTO OUR
WESTERN/NW CWA AFTER MIDNIGHT. OUR GOING FCST AND THE LAKE EFFECT
SNOW ADVISORY HEADLINE APPEARS TO BE IN GOOD SHAPE AND NO HEADLINE
CHANGES ARE PLANNED.
I SUSPECT THAT SNOW ACCUMS OVERNIGHT WILL MOST LIKELY END UP IN THE
LOWER END OF OUR FCST RANGES (GENERALLY AROUND 1 TO 2 INCHES BY
DAYBREAK OVER OUR WESTERN/NW CWA). HOWEVER WE CANNOT RULE OUT A FEW
LOCALLY HIGHER AMOUNTS GIVEN SW FLOW LAKE ENHANCEMENT. BOTTOM
LINE... OUR GOING FCST APPEARS REASONABLE SO NO EVENING UPDATE WILL
BE NECESSARY. WE WILL UPDATE THE LAKE EFFECT SNOW ADVISORY STATEMENT
AT 03Z.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...LAKE EFFECT SNOW ADVISORY FROM 1
AM THURSDAY THROUGH 1 PM THURSDAY FOR MASON...LAKE...OCEANA...
NEWYAGO...MUSKEGON...OTTAWA AND KENT.
SMALL CRAFT ADVISORY FOR THE NEARSHORE WATERS THROUGH THURSDAY
AFTERNOON.
&&
LAURENS
Hazardous weather outlook, Jan 31, 5:45 AM EST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
545 AM EST WED JAN 31 2007
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
545 AM EST WED JAN 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AFTER SEVERAL DAYS OF LOCALIZED HEAVY LAKE EFFECT SNOWS... MAINLY
JUST SOME LIGHT SNOW OR FLURRIES WILL OCCUR TODAY. ANY ACCUMULATION
SHOULD BE UNDER ONE INCH.
HOWEVER LAKE EFFECT SNOWS WILL INCREASE AGAIN TONIGHT WITH THE
APPROACH OF AN UPPER LEVEL DISTURBANCE. THE WIND DIRECTION WILL BE
SOUTHWESTERLY...WHICH FAVORS ACCUMULATIONS ACROSS THE AREA NORTH OF
HOLLAND AND ALONG AND WEST OF HIGHWAY 131. THE CURRENT FORECAST IS
FOR 1 TO 3 INCHES IN THIS AREA TONIGHT AND UNDER ONE INCH ELSEWHERE.
LOCALLY HIGHER AMOUNTS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE LAKE EFFECT SNOW IS EXPECTED THURSDAY WITH THE PREDOMINATE WIND
DIRECTION REMAINING SOUTHWEST. AREAS ALONG AND WEST OF HIGHWAY 131
AND NORTH OF HOLLAND SHOULD SEE ANOTHER 1 TO 3 INCHES. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE.
A BLAST OF EVEN COLDER AIR IS EXPECTED TO ARRIVE FRIDAY AFTERNOON OR
NIGHT...ENHANCING LAKE EFFECT SNOW YET AGAIN. BITTERLY COLD ARCTIC
AIR WILL AFFECT THE REGION SATURDAY THROUGH TUESDAY... WITH WIND
CHILLS AS LOW AS 25 BELOW POSSIBLE. SCATTERED LAKE EFFECT SNOW
SHOWERS WILL PERSIST DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-011000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
545 AM EST WED JAN 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WAVES OF 4 TO 7 FEET ON LAKE MICHIGAN WILL POSE A THREAT TO SMALL
CRAFT TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WAVES OF 4 FEET OR MORE WILL CONTINUE ON LAKE MICHIGAN THURSDAY
THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MEADE
Lake-Effect Snow, Ottawa
- When
- February 1, 12:00 AM EST to 10:00 PM EST
- Where
- Ottawa forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across much of Ottawa county and a total of ten inches of snow was reported in Jenison.
Lake-Effect Snow, Kent
- When
- February 1, 12:00 AM EST to 10:00 PM EST
- Where
- Kent forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across most of Kent county.
Lake-Effect Snow, Allegan
- When
- February 1, 12:00 AM EST to 10:00 PM EST
- Where
- Allegan forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across most of Allegan county.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, February 1 to 19, 200712 deaths · 14 events
- Tornadoes and Coastal Flood in Florida, February 1 to 2, 200715 injured · $62 million · EF3 · 5 events
- Winter Weather in Arkansas, February 1 to 2, 20071 death · 12 events
- Cold in Wisconsin, February 1, 20071 death · 1 event
- High Surf in Oregon, February 1, 20071 death · 1 event
- Flood in Alaska, February 1 to 2, 2007$1.6 million · 1 event
- Drought in Oklahoma, February 1 to 28, 2007$500,000 · 16 events
- Drought in Texas, February 1 to 28, 2007$180,000 · 6 events
- Winter Weather in Missouri, February 1, 20076 injured · 10 events
- Winter Weather in Texas, February 1 to 2, 20071 injured · $25,000 · 9 events
- Winter Storm and Heavy Snow in Georgia, February 1, 200732 events
- Winter Storm and Winter Weather in North Carolina, February 1, 200721 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17631, 17634, 17636.